Alert archive / Michigan / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 36, NWS Detroit, MI

June 8, 2007Wayne County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Jun 8, 2007, 1:12 PM EDT for Wayne County, Michigan. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 8, 2007, 1:12 PM EDT (17:12 UTC)
Expired
Jun 8, 2007, 2:08 PM EDT
In force
56 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

County Wayne County, MI

The radar

The Detroit radar (KDTX), 49 km from the middle of the area, began a volume at 17:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 11:43 AM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 5.2 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2007-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 688 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2007-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
688 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
974 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 1:01 PM EDT, 11 minutes earlier.

Area forecast discussion, Jun 8, 1:01 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
101 PM EDT FRI JUN 8 2007

.AVIATION...

COLD FRONT MOVING THROUGH SOUTHEAST MICHIGAN EARLY THIS
AFTERNOON. WIND GUSTS OF 25 TO 30 KNOTS WILL CONTINUE FOR ANOTHER
COUPLE OF HOURS AS WINDS VEER AROUND TO THE WEST. BEST SHOT AT
THUNDERSTORMS CONTINUES TO BE OVER THE DETROIT TAFS (1730-1930Z).
CLEARING WILL THEN OCCUR LATE TODAY/EARLY THIS EVENING AS HIGH
PRESSURE BUILDS INTO SOUTHERN LOWER MICHIGAN. OVERNIGHT AND
TOMORROW MORNING...EXPECTING CLEAR SKIES AND LIGHT AND VARIABLE
WINDS.

&&

.PREV DISCUSSION...ISSUED 917 AM EDT FRI JUN 8 2007

UPDATE...

PREVIOUS FORECAST LOOKS TO BE IN PRETTY GOOD SHAPE. BASED ON
CURRENT TRENDS...AND QUICKLY DIGESTING THE 12Z DTX
SOUNDING...PULLED TRI-CITIES FROM SEVERE MENTION...AS THEY SHOULD
NOT DESTABILIZE ENOUGH IN TIME. THE BEST POTENTIAL FOR SEVERE
WEATHER CONTINUES TO BE ALONG A TTF-DTW-DET-PHN LINE...AS MOSTLY
SUNNY SKIES AT THE PRESENT TIME SHOULD ALLOW MAXES TO CLIMB INTO
THE UPPER 80S AS FORECASTED. WITH CURRENT DEW POINTS IN THE UPPER
60S...0-1 KM CAPE SHOULD REACH 2000+ J/KG...WHICH IS ENOUGH WITH
THE STRONG WIND FIELDS (65 KNOTS AT 1500O FEET). MID LEVEL CAP
WILL ALSO BE WEAKENING DURING THE DAY...THUS LOW LEVEL FRONTAL
CONVERGENCE SHOULD BE SUFFICIENT FOR STORMS TO DEVELOP BY EARLY
AFTERNOON...SLIDING EAST AND SOUTH OF THE CWA DURING THE LATE
AFTERNOON HOURS.

PREV DISCUSSION...ISSUED 344 AM EDT FRI JUN 8 2007

SHORT TERM...TODAY

THE 07Z SURFACE ANALYSIS SHOWS A 980MB LOW OVER NORTHERN ONTARIO
WITH A TRAILING COLD FRONT EXTENDING ACROSS CENTRAL WISCONSIN...THEN
BACK INTO THE SOUTHERN PLAINS. AREA RADAR DATA SHOW STRONG TO SEVERE
CONVECTION EXTENDING FROM NORTHERN LOWER MI BACK THROUGH SOUTHERN
LAKE MICHIGAN. THE SOUTHERN END OF THIS CONVECTION HAS SHOWN A
WEAKENING TREND AS IT HEADS EAST DUE TO THE CONVECTION OUTRUNNING
THE STRONGER MID LEVEL FORCING AND AS A RESULT OF A STRONG MID
LEVEL CAP OVER SOUTHEAST MI...PER 00Z DTX SOUNDING.

THE 00Z MODEL SUITE ARE IN GOOD AGREEMENT SHOWING THE SURFACE LOW
LIFTING NORTH INTO HUDSON BAY TODAY...WITH THE SURFACE COLD FRONT
MOVING ACROSS SE MI FROM NW TO SE BETWEEN 15Z AND 20Z. A MID LEVEL
SHORT WAVE TROUGH IS FORECAST TO MOVE ACROSS SOUTHERN MICHIGAN
DURING THE AFTERNOON...WITH MID LEVEL TEMPS FORECAST TO COOL ALONG
THE SURFACE COLD FRONT. MODEL SOUNDINGS INDICATE THE MID LEVEL TEMPS
WILL COOL ENOUGH TO ERODE THE CAPPING INVERSION WITH FROPA.
INTERESTINGLY....GFS/NAM/UKMET/WRFHEMI...ALL INDICATE LITTLE IF ANY
QPF OVER SE MI TODAY...WITH THE MODELS SHOWING THE CURRENT AREA OF
CONVECTION FALLING APART THIS MORNING AND ADDITIONAL AFTERNOON
CONVECTION DEVELOPING JUST EAST OF THE FORECAST AREA. ONE CONCERN
WITH THIS SOLUTION IS THAT THE 07Z SURFACE OBS ACROSS SOUTHERN MI
STILL SHOW NEAR 80F TEMPS WITH LOW TO MID 60 DEWPOINTS...A BIT
HIGHER THAN MODEL SURFACE TEMPS. THUS IT WILL NOT TAKE MUCH FOR
CONDITIONS TO RAPIDLY DESTABILIZE THIS MORNING. MODIFIED MODEL
SOUNDINGS SUGGEST SURFACE BASED CAPE RANGING FROM 1500 J/KG THIS
MORNING IN THE SAGINAW VALLEY TO 2500 J/KG ACROSS THE METRO
DETROIT AREA BY EARLY THIS AFTERNOON. WHILE THE MODELS MAY BE ONTO
THE OVERALL GENERAL IDEA OF MORE WIDESPREAD CONVECTION DEVELOPING
JUST EAST OF THE CWA TODAY...THE COMBINATION OF FRONTAL
CONVERGENCE...SURFACE BASED INSTABILITY...AND COOLING MID LEVEL
TEMPS WARRANTS SCATTERED TO NUMEROUS THUNDERSTORMS ALONG THE COLD
FRONT PASSAGE TODAY. THE BEST CHANCES FOR CONVECTION WILL BE
ACROSS THE EASTERN THIRD OF THE FORECAST AREA DUE TO THE LATER
FROPA.

DUE TO THE LATER FROPA...THE EASTERN HALF OF THE FORECAST AREA WILL
ALSO STAND A SLIGHTLY BETTER CHANCE FOR SEVERE WEATHER TODAY. GIVEN
THE VERY STEEP MID LEVEL LAPSE RATES THOUGH...THINK A MENTION OF A
SLIGHT CHANCE OF SEVERE WEATHER IS JUSTIFIED ALL THE WAY INTO THE
SAGINAW VALLY. A 70KT MID LEVEL JET WILL PROVIDE A STRONGLY SHEARED
ENVIRONMENT OVER SE MI TODAY. THIS COUPLED WITH MODERATE INSTABILITY
WARRANTS THE RISK FOR SEVERE WEATHER. DUE TO THE STRONG...
UNIDIRECTIONAL SHEAR AND AMOUNT OF MID LEVEL DRY AIR...DAMAGING
WIND GUSTS WILL BE THE PRIMARY SEVERE WEATHER HAZARD.

TEMPERATURES WILL SURGE WELL INTO THE 80S AHEAD OF THE COLD
FRONT...MAY EVEN SEE A COUPLE OF 90S ACROSS THE EXTREME EASTERN
SECTIONS OF THE FORECAST AREA. TEMPERATURES SHOULD THEN DROP A GOOD
10 TO 15 DEGREES FOLLOWING FROPA AS COOLER AND DRIER AIR ADVECTS
ACROSS THE REGION.

LONG TERM...TONIGHT THROUGH THURSDAY

PLEASANT WEEKEND IN STORE WITH SURFACE HIGH PRESSURE GRIPPING THE
GREAT LAKES.

FRIDAY NIGHT WILL SEE SUBSTANTIAL COLD AIR ADVECTION IN THE WAKE OF
AN EXITING UNSEASONABLY SHARP COLD FRONT. A LARGE DOME OF SURFACE
HIGH PRESSURE WILL BUILD IN QUICK SUCCESSION...ON INTENSE 1000-500MB
HEIGHT RISES...INTO SOUTHERN LOWER MICHIGAN BY LATE FRIDAY NIGHT.
WITH BACKSIDE SUBSIDENCE...INFILTRATION OF DRY MID TO LOW LEVEL AIR
SHOULD GIVE WAY TO RAPID CLEARING. COMBINING THE LACK OF A THERMAL
BLANKET WITH THE NULL WIND FIELD...TEMPERATURES ARE EXPECTED TO DROP
SOME 30 TO 35 DEGREES FROM DAYTIME FRIDAY HIGHS. SHOULD CLOSE THE
BOOK ON QUITE A THERMAL ROLLERCOASTER THE PAST/UPCOMING FEW DAYS.

BEAUTIFUL DAYTIME CONDITIONS BOTH SATURDAY AND SUNDAY WITH SURFACE
ANTICYCLONE SLIDING OVERHEAD FROM THE CENTRAL PLAINS.  WITH ABUNDANT
SUNSHINE...TEMPERATURES SHOULD REBOUND NICELY BUT ARE EXPECTED TO BE
A TOUCH BELOW THE NORMAL HIGHS FOR SOUTHEASTERN LOWER MICHIGAN.
TEMPERATURES AT 850MB MODERATE A COUPLE OF DEGREES BY SUNDAY...SO
MAX TEMPS SHOULD RISE INTO THE UPPER 70S. GENERALLY LIGHT WIND
SPEEDS AND VARIABLE/WESTERLY WIND DIRECTIONS ARE EXPECTED BOTH
DAYS.  ONLY THING TO WATCH HERE IS A DECENT WAVE AND ROBUST JET
MAX...+75 KNOTS...IN ZONAL FLOW SATURDAY NIGHT.  DESPITE THE
IMPRESSIVE SYNOPTIC SUPPORT FOR ASCENDING PARCELS...DON/T SEE HOW
ANYTHING COULD GET GOING WITH STRONG SURFACE HIGH AND DRY AIR.  GFS
IS ADVERTISING SOME STEEPISH MIDLEVEL LAPSE RATES APPROACHING 7
C/KM...BUT POSITIVE SHOWALTERS.

THEN EARLY NEXT WEEK UPPER LEVEL RIDGE OVER THE NATIONS HEARTLAND
AMPLIFIES.  OUR LOCATION UNDER THE RIDGE WOULD GIVE US MODERATING
TEMPERATURES MONDAY AND TUESDAY WITH HIGHS IN THE LOW 80S.
PRECIPITATION CHANCES BECOME MUDDLED BEYOND TUESDAY WITH MEDIUM
RANGE MODELS HINTING AT STRONG WAVE DROPPING INTO EASTERN LOWER
MICHIGAN FROM THE DUE NORTH.  WITH OUR CLOSE PROXIMITY TO THE LARGE
AMPLITUDE RIDGE AND THE LATEST GFS ACTUALLY DROPPING THE WAVE
SOUTHWEST...CLIMATOLOGICALLY UNLIKELY...WILL NOT ADD ANY
PRECIPITATION CHANCES.  DEFINITELY NEED TO SEE MORE
AGREEMENT/CONTINUITY IN THE MODEL GUIDANCE TO JUMP ON SUCH A
SOLUTION.

MARINE...

THUNDERSTORM CHANCES TODAY WILL BE FOCUSED ALONG AND AHEAD OF COLD
FRONT. THE FRONT WILL MOVE ACROSS NORTHERN LAKE HURON THIS
MORNING...THEN ACROSS SOUTHERN LAKE HURON...LAKE ST CLAIR AND LAKE
ERIE EARLY THIS AFTERNOON. THE COMBINATION OF INSTABILITY AND STRONG
WIND SHEAR WILL POSE THE RISK OF WIND GUSTS IN EXCESS OF 35 KNOTS
WITH THE STRONGEST STORMS. STRONG SOUTH-SOUTHWESTERLY FLOW WILL
PERSIST AHEAD OF THE COLD FRONT TODAY. THERE IS STILL QUITE A BIT OF
STABILITY OVER THE LAKES. HOWEVER...THE GRADIENT SHOULD STILL
SUPPORT FREQUENT WIND GUSTS AROUND 25 KNOTS...ESPECIALLY ACROSS THE
WARMER WATERS OF SAGINAW BAY...LAKE ST CLAIR AND LAKE ERIE. A RISE
IN PRESSURE BEHIND THE COLD FRONT MAY LEAD TO A BRIEF PERIOD OF 30
KNOT WIND GUSTS LATE THIS AFTERNOON AS THE WIND VEERS MORE
WEST/NORTHWESTERLY.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...SMALL CRAFT ADVISORY...NEARSHORE WATERS FROM PORT
AUSTIN TO PORT HURON INCLUDING SAGINAW BAY UNTIL
     8 PM FRIDAY.

LAKE ST CLAIR...SMALL CRAFT ADVISORY...UNTIL 8 PM FRIDAY.

MI WATERS OF LAKE ERIE...SMALL CRAFT ADVISORY...UNTIL 8 PM FRIDAY.

&&

SHORT TERM...CONSIDINE
LONG TERM....CB
AVIATION.....SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jun 8, 12:05 PM EDT, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1205 PM EDT FRI JUN 8 2007

MIZ047>049-053-091615-
MIDLAND-BAY-HURON-SAGINAW-
1205 PM EDT FRI JUN 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE HURON COUNTY AND THE
TRI-CITIES REGION.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL MOVE THROUGH THE AREA
EARLY THIS AFTERNOON. THERE IS A SLIGHT CHANCE OF SEVERE
WEATHER...ESPECIALLY OVER HURON COUNTY. THE MAIN HAZARD WILL BE
WIND GUSTS TO 60 MPH. STORM MOTION WILL BE EAST AT 40 MPH. A COLD
FRONT MOVING THROUGH THE REGION WILL END THE THUNDERSTORM THREAT
BY LATE AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION HAS OCCURRED.

MIZ054-055-060>062-068-069-075-082-091615-
TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-LIVINGSTON-OAKLAND-
WASHTENAW-LENAWEE-
1205 PM EDT FRI JUN 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF SOUTHEAST MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE THROUGH THE AREA THIS AFTERNOON.
THESE THUNDERSTORMS MAY BE SEVERE...PRODUCING WIND GUSTS TO 70 MPH
AND HAIL TO AROUND ONE INCH IN DIAMETER. SEVERE THUNDERSTORM WATCH
369 IS IN EFFECT UNTIL 7 PM. STORM MOTION WILL BE EAST AT 40 MPH.
A COLD FRONT MOVING THROUGH THE REGION WILL END THE THUNDERSTORM
THREAT LATE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION HAS OCCURRED.

MIZ063-070-076-083-091615-
ST. CLAIR-MACOMB-WAYNE-MONROE-
1205 PM EDT FRI JUN 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ST CLAIR...MACOMB...WAYNE
AND MONROE COUNTIES.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS THUNDERSTORMS WILL MOVE THROUGH THE AREA THIS AFTERNOON. A
FEW OF THESE THUNDERSTORMS WILL LIKELY BE SEVERE. THERE IS THE
POTENTIAL FOR WIND GUSTS TO 80 MPH...ALONG WITH HAIL AROUND ONE
INCH IN DIAMETER. AN ISOLATED TORNADO...ALTHOUGH UNLIKELY...CAN
NOT BE TOTALLY RULED OUT. SEVERE THUNDERSTORM WATCH 369 IS IN
EFFECT UNTIL 7 PM. STORM MOTION WILL BE EAST AT 40 MPH. A COLD
FRONT MOVING THROUGH THE REGION WILL END THE THUNDERSTORM THREAT
BY 7 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION HAS OCCURRED.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-091615-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI-
1205 PM EDT FRI JUN 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN
WATERS OF LAKE ERIE AND LAKE HURON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL MOVE THROUGH MOST OF
THE SOUTHERN MARINE WATERS THIS AFTERNOON. SEVERE THUNDERSTORM
WATCH 369 IS IN EFFECT UNTIL 7 PM FOR THE NEARSHORE WATERS OF LAKE
HURON FROM HARBOR BEACH TO PORT HURON...LAKE ST CLAIR...AND THE
MICHIGAN WATERS OF LAKE ERIE. THE STRONGEST STORMS WILL BE CAPABLE
OF PRODUCING WIND GUSTS TO 60 KNOTS AND HAIL TO ONE INCH IN
DIAMETER AS THEY MOVE EAST AT 40 MPH. THESE STORMS WILL BE THE
RESULT OF A COLD FRONT MOVING ACROSS THE STATE TODAY...WITH THE
THREAT OF THUNDERSTORMS ENDING BY 7 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION HAS OCCURRED.

SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 12:57 PM EDTSevere Thunderstorm WarningDTXHuron, Sanilac35 min
Jun 8, 12:58 PM EDTSpecial Marine WarningDTX62 min
Jun 8, 1:20 PM EDTSpecial Marine WarningDTX43 min
Jun 8, 1:25 PM EDTSpecial Marine WarningDTX52 min
Jun 8, 1:31 PM EDTSevere Thunderstorm WarningDTXMonroe32 min
Jun 8, 1:50 PM EDTSevere Thunderstorm WarningDTXSaint Clair25 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.